To assess the effect of cessation of dual antiplatelet therapy (DAPT) regimens containing 2nd generation P 2 Y 12 inhibitors on platelet reactivity, in patients who completed 12 months of DAPT following an acute myocardial infarction. Clinical data has shown an increased cardiovascular risk in the 90 days following cessation of DAPT. One possible explanation is a transient platelet hyper-reactivity after cessation of treatment. Data from patients treated with 2nd generation P 2 Y 12 inhibitors is scarce. Patients who completed 12 month DAPT with prasugrel/ticagrelor underwent serial assessment of platelet reactivity (on DAPT and 1, 4 and 12 weeks post cessation). The primary outcome was platelet reactivity, expressed as platelet reactivity units (PRU) at each time point. 41 participants were included in this study, (23 ticagrelor, 18 prasugrel). There was no statistically significant differences in baseline characteristics between prasugrel/ticagrelor treated patients. The pattern of platelet reactivity recovery after DAPT cessation differed between the ticagrelor and prasugrel: with ticagrelor, after the initial PRU increase from baseline, the PRU remained stable, while with prasugrel, there was a further increase in PRU between 1 and 4 weeks, with a return to the 1 week level by 12 weeks (p = 0.034 for the time × treatment interaction between ticagrelor and prasugrel). Our results suggest there is a transient platelet hyper-reactivity after cessation of ADP receptor blockers therapy with prasugrel, but not ticagrelor. Further research is required to elucidate the pathophysiologic mechanisms behind these findings and to evaluate potential strategies to prevent or overcome this “rebound” effect.
- 2nd generation P Y inhibitors
- Dual antiplatelet therapy
- Platelet reactivity
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine